Case studies - Medication errors


Medication errors - Adverse Drug Reactions

Side effects of inappropriate prescription of dopamine agonists in treatment of Parkinson’s Disease In 2008, Mr Harrison was prescribed ReQuip XL, then Mirapexin – both dopamine agonists – to treat his symptoms of Parkinson’s Disease. Neither he nor his family were advised that this could cause side effects of disinhibition. He then started to gamble…

Read more


Medication errors - Solution containing dextrose used by mistake – £7,500

Mr Jones was admitted to hospital with left leg cellulitis, shortness of breath, constipation and a distended abdomen. A preliminary diagnosis was made of abdominal malignancy and acute pancreatitis. During his stay in hospital, his condition deteriorated and he suffered an intraperitoneal bleed. A potential incident was identified and reported to the family – dextrose containing…

Read more


Medication errors - Failure to provide DVT prophylaxis – £10,000

Mr Hill was advised that he needed surgery after injuring his back. However, due to an administrative error, he remained in hospital waiting for the operation for two weeks, during which time he developed DVT. We pursued a claim for Mr Hill because he was at risk of developing DVT due to his prolonged period of…

Read more



Medication errors - Incorrect prescription – £1,500

After collecting a repeat prescription of his usual medication for his heart condition, Mr Russell began to suffer from tightness in his chest and shortness of breath. Later he noticed that some of tablets in the medicine bottle were larger than others. Mr Russell subsequently discovered that the chemist had made an error in bottling his…

Read more


Medication errors - Inadequate antibiotic treatment – £247,830

Mr Robinson had an abscess drained at hospital and was discharged without being provided with antibiotics. After discharge he began to suffer with numbness in his feet and legs, a spinal lesion was diagnosed and he required surgery. Despite surgery he suffered ongoing complications. We pursued a claim for medical compensation for Mr Robinson on the…

Read more


Medication errors - Wrong vaccination given – £66,688.40

Following the birth of her child, Miss Cole was given a Rubella immunisation in her thigh.Immediately after the injection the site became very swollen and sore and she developed an abscess which had to be surgically drained. We carried out an investigation and discovered that the reason for the problems that Miss Cole had experienced…

Read more


Medication errors - Sciatic nerve damage following injection – £8,500

Mrs Ellen was admitted to hospital suffering from chest pain. She was given a pain-killing injection in her right buttock. The nurse who administered the injection inserted the needle in the wrong place and damaged the sciatic nerve. Mrs Ellen’s right leg became numb immediately and she later developed foot drop and this severely affected…

Read more


Medication errors - Scarring from IV infusion – £7,185

David developed breathing difficulties following his birth and was admitted to the Special Care Baby Unit at the local hospital. A venflon was fitted in his left foot to allow the staff to administer fluid and medication intravenously. The needle was not fitted correctly and some of the medication leaked out into the skin around…

Read more


Medication errors - Failure to discontinue Carbamazepine – £60,000

Miss Harris was suffering from depression and was prescribed Amitriptyline, Carbamazepine and Lithium by her psychiatrist. After commencing the medication she began to suffer from flu-like symptoms, weight-gain, a dry throat and vomiting and her treating psychiatrist advised her to discontinue the Amitriptyline. Her symptoms continued and she was subsequently diagnosed as having had an…

Read more

Gadsby Wicks